Heavy Rain, Benton
- When
- July 21, 6:00 AM CST to July 22, 6:00 AM CST
- Where
- Benton County, Whitakerville
- Reported by
- Public
- Coordinates
- 38.220, -93.370
A 24 hour rainfall of 4.35 inches was measured.
An area of heavy rainfall moved across the Ozarks producing between 2 and 6 inches of rain over a 6 hour period. Flash flooding occurred on several area creeks with Macks Creek rising as much as 14 feet above its normal stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An area of heavy rainfall moved across the Ozarks producing between 2 and 6 inches of rain over a 6 hour period. Flash flooding occurred on several area creeks with Macks Creek rising as much as 14 feet above its normal stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:18 AM CST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
618 AM CDT Sun Jul 21 2019
.SYNOPSIS...
Issued at 222 AM CDT Sun Jul 21 2019
As of 08z, GOES infrared satellite imagery shows a large
Mesoscale Convective System (MCS) over southern Iowa and northern
Missouri. This MCS will gradually drift south and decay through
the early morning hours as it moves into an area of lower buoyancy
and shear. It will also be fighting mid-level dry air, as seen in
the 00z SGF sounding. Nevertheless, some convective activity may
linger in areas north of Highway 54 through sunrise.
The main thing to note with this decaying MCS is the outflow
boundary(s) that have surged out ahead of it. Seen clearly on both
radar and infrared satellite imagery and radar, a well defined
outflow boundary currently arcs from Nevada to Bolivar to Salem.
This outflow will continue drifting south but will slow down,
weaken, and eventually stall somewhere in between Interstate 44
and the Missouri/Arkansas state line by mid morning. This feature
could become important later today. More on that below.
Another thing to note with the decaying MCS is the associated
cloud shield that will be prevalent this morning across the
northern half of our CWA. This cloud shield will be co-located
with many of the counties in the Excessive Heat Warning. Solar
insulation will not be particularly strong in those areas with
the cloud shield expected to mix away by late morning, but it
could have enough of an effect to threaten meeting our current
heat headlines. No changes have been made overnight regarding the
Excessive Heat Warning and Heat Advisory. These products will
continue until 7pm.
&&
.SHORT TERM...(Today through Monday)
Issued at 222 AM CDT Sun Jul 21 2019
The main forecasting concern today will be timing convection, as
there is more than one opportunity. There is also severe
potential.
This afternoon: With at least one outflow boundary lurking across
our southern CWA, storms could initiate along the boundary beyond
18z. RAP analysis indicates a very moist and sufficiently unstable
air mass beyond 18z with dewpoints in the lower 70s and MLCAPE
values >1500 J/kg, respectively. With low-level moisture, adequate
instability, and a source of lift along the residual outflow
boundary thunderstorms are at least a possibility. The limiting
factor, however, is a moderate layer of dry air in the mid- and
upper-levels. If we can generate enough instability to overcome
the dry mid-level air, then storm changes greatly increase. RAP
analysis shows the best chance for afternoon convection south of
Interstate 44 and, perhaps, east of Highway 65. This will be the
area with the lowest CIN and the highest moisture/instability.
With PWAT values nearing 2.0 inches and a theta-E differential >
35 K, any scattered convection this afternoon could contain strong
precip loading/downburst winds that would produce severe level
wind gusts.
Late tonight: The better chance for convection comes late tonight
into Monday as a cold front drops into our area from the north.
Accompanying this front will be a robust shortwave trough coming
in from eastern NE/KS. The deterministic model solutions are now
in good agreement of this shortwave trough accelerating out ahead
of the surface front with a forward propagating MCS moving into
central Missouri and the eastern Ozarks late tonight. This MCS
will likely pack a punch wherever it tracks. Again, with theta-E
differences greater than 35 K, strong cold pooling could produce
outflow winds greater than 58 MPH.
Temperatures Sunday will be in the lower to mid 90s, while
temperatures on Monday only reach the low 80s in wake of the
decaying MCS and passing cold front.
.LONG TERM...(Tuesday through Saturday)
Issued at 222 AM CDT Sun Jul 21 2019
A strong surface anticyclone settles into the Central Plains
Tuesday through Thursday. Dry conditions can be expected along
with daily temperatures in the low 80s and overnight lows in the
upper 50s to low 60s.
Temperatures will moderate Friday and Saturday into the mid 80s as
an upper-level ridge begins to set up once again.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Jul 21 2019
Scattered storms will be possible this afternoon into early this
evening mainly along and east of Highway 65.
A complex of storms is expected to develop across Kansas along a
cold front and spread east across the region this evening into the
overnight hours. Gusty winds and a lower in flight conditions will
occur with the storms. Shower and a few embedded storms will
linger overnight behind the front. Winds will become northwesterly
behind the front as MVFR conditions are expected.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ082-083-090>092-
094>098-101>106.
Excessive Heat Warning until 8 PM CDT this evening for
MOZ055>058-066>071-077>081-088-089-093.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
097-101.
&&
SYNOPSIS...Albano
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...WiseHazardous Weather Outlook National Weather Service Springfield MO 500 AM CDT Sun Jul 21 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 500 AM CDT Sun Jul 21 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Significant excessive heat risk. DISCUSSION... Heat index values between 100 and 108 degrees are likely again this afternoon. In addition, there is the possibility for scattered storms this afternoon in areas south of Interstate 44. A few of the afternoon storms could be severe, with damaging wind gusts being the primary threat. Cloud to ground lightning and torrential downpours may accompany any scattered afternoon storms, but confidence is low on whether storms will develop. The better chance for thunderstorms arrives late tonight into early monday as a cold front pushes through southeast Kansas and the Missouri Ozarks. A few storms may be severe late tonight with thunderstorm wind gusts to 60 MPH and hail to the size of pennies. Other hazards included with the storms late tonight include frequent cloud-to-ground lightning and heavy rainfall. A flash flood risk exists tonight across central Missouri. Confidence is higher with tonight's storms, and the best coverage will be north of Highway 60. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A much .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight in areas north of Interstate of 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano
The Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
28 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
A 24 hour rainfall of 4.35 inches was measured.
A 24 hour rainfall of 3.50 inches was measured.
A 24 hour rainfall of 4.50 inches was measured.
A 24 hour rainfall of 5.00 inches was measured.
A 24 hour rainfall of 5.29 inches was measured.
A 24 hour rainfall of 6.00 inches was measured.
A 24 hour rainfall of 4.00 inches was measured.
A 24 hour rainfall of 3.86 inches was measured.
A 24 hour rainfall of 2.50 inches was measured.
A 24 hour rainfall of 2.36 inches was measured.
A 24 hour rainfall of 5.10 inches was measured.
A 24 hour rainfall of 4.90 inches was measured.
A 24 hour rainfall of 3.50 inches was measured.
A 24 hour rainfall of 3.00 inches was measured.
A 24 hour rainfall of 4.80 inches was measured.
A 24 hour rainfall of 5.86 inches was measured.
A 24 hour rainfall of 4.10 inches was measured.
A 24 hour rainfall of 1.85 inches was measured.
A 24 hour rainfall of 2.00 inches was measured.
A 24 hour rainfall of 1.15 inches was measured.
A 24 hour rainfall of 2.95 inches was measured.
A 24 hour rainfall of 2.83 inches was measured.
A 24 hour rainfall of 1.90 inches was measured.
A 24 hour rainfall of 4.50 inches was measured.
A 24 hour rainfall of 3.30 inches was measured.
A 24 hour rainfall of 3.75 inches was measured.
A 24 hour rainfall of 5.50 inches was measured.
A 24 hour rainfall of 2.30 inches was measured.
The low water crossing on Jacks Burch Drive where it crosses Macks Creek flooded. The road surface south of the crossing washed out making the bridge impassable. A structure upstream that straddled the creek was damaged and washed downstream. At least two vehicles were washed downstream from the flood waters. A home 50 yards off the creek had 2 feet of water in the home and a garage. The library in Macks Creek had water in the basement as well.
Highway BB was closed due to flooding at the Dry Auglaize Creek low water crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835273, 835274, 835277, 835279, 835280, 835281, 835282, 835283, 835284, 835285, 835287, 835288, 835289, 835291, 835292, 835294, 835295, 835296, 835297, 835299, 835300, 835301, 835302, 835303, 835304, 835305, 835306, 835307, 828453, 835255.